Alert archive / North Dakota / Special Weather Statements in 2017

Special Weather Statement, NWS Bismarck, ND

June 19, 2017LaMoure County, North Dakota

NWS Bismarck, ND issued this special weather statement at Jun 19, 2017, 7:37 PM CDT for LaMoure County, North Dakota. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 19, 2017, 7:37 PM CDT (00:37 UTC)
Expired
Jun 19, 2017, 8:15 PM CDT
In force
38 min
Issued by
NWS Bismarck, ND

County LaMoure County, ND

The radar

The Aberdeen radar (KABR), 117 km from the middle of the area, began a volume at 00:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 0.6 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2017-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 13 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2017-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
13 J/kg
Mixed-layer CIN
-24 J/kg
Mixed-layer LCL
2274 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
169 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

240 
WWUS83 KBIS 200037
SPSBIS

Special Weather Statement
National Weather Service Bismarck ND
737 PM CDT MON JUN 19 2017
 
NDZ037-048-200115-
La Moure ND-Stutsman ND-
737 PM CDT MON JUN 19 2017

...A STRONG THUNDERSTORM WILL AFFECT EASTERN LAMOURE AND SOUTHEASTERN
STUTSMAN COUNTIES UNTIL 815 PM CDT...

At 736 PM CDT, Doppler radar was tracking a strong thunderstorm over
Montpelier, or 13 miles southeast of Jamestown, moving southeast at
45 mph.

Half inch hail and wind gusts to 50 mph will be possible with this
storm.

Locations impacted include...
Lamoure, Marion, Adrian, Montpelier, Verona, Dickey and Grand Rapids.

Very heavy rainfall is also occurring with this storm.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek shelter
inside a building or vehicle.

&&

LAT...LON 4628 9827 4663 9869 4680 9844 4663 9844
      4663 9818 4653 9803 4628 9803
TIME...MOT...LOC 0036Z 314DEG 38KT 4674 9859 

$$

EDWARDS/KING

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this special weather statement went out at Jun 19, 7:02 PM CDT, 35 minutes earlier.

Area forecast discussion, Jun 19, 7:02 PM CDT, 35 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
702 PM CDT Mon Jun 19 2017

.UPDATE...
Issued at 701 PM CDT Mon Jun 19 2017

Regional radar mosaic shows showers and thunderstorms moving
southeast through Stutsman county and a few across southern Canada
heading towards northern Rolette county. The storms have been
producing 40 mph at times, and that threat continues for another
couple hours until the stronger forcing shifts a bit more to the
east. The latest HRRR lingers a few showers until 10 or 11 pm, but
those should be fairly isolated.

&&

.SHORT TERM...(This evening through Tuesday)
Issued at 147 PM CDT Mon Jun 19 2017

The risk of strong to severe thunderstorms from north central ND
into the James River Valley this afternoon will be replaced with
cool overnight temperatures and a day with light winds Tuesday.

As of 1845 UTC, low-topped convection is intensifying across far
southern Canada ahead of a strong mid-level vorticity maximum
that is forecast to reach northeast ND by early evening. Forcing
for ascent from resultant DCVA aloft and in association with a
southeast-moving surface cold frontal zone is still expected to
drive rapidly-southeastward-moving thunderstorms this afternoon.
Forecast and RAP-objectively-analyzed soundings still support a
weakly buoyant air mass with MLCAPE up to 500 J/kg, but intense
deep-layer wind fields are yielding 0-6-km bulk wind differences
of 60 to 70 kt in support of an organized, low CAPE, high shear
convective situation. CAMs through the 17 UTC HRRR and 15 UTC ESRL
HRRR remain in strong agreement with their support of potentially
severe convection with maximum updraft helicity tracks of 50 to
75 m2/s2 in the 20 to 00 UTC time range, especially in north
central ND where brief supercell structures may be favored before
upscale growth into a line perhaps occurs with expanding cold
pools. The high-based nature of the convection related to the
relatively dry boundary layer will favor evaporational cooling and
thus enhanced downdrafts, and the strong environmental winds will
favor strong momentum transfer, both in support of potentially
damaging wind gusts at the surface. The cold temperatures aloft
and strongly-tilted updrafts suggest potential for marginally-
severe hailstones with the most intense cores, as well, though
HAILCAST output from the 00 and 12 UTC NSSL WRF-ARW was very
unimpressive with peak model hail sizes less than an inch.

We expect convection to rapidly shift southeast of the area by
about 01 UTC. Surface high pressure will follow the cold front
into the area overnight and is expected to be in control of the
weather during the time of optimum radiational cooling prior to
sunrise. Given observed temperatures upstream in Canada beneath
that ridge axis and the tendency for guidance to underestimate
radiational cooling in these scenarios, we relied on the coldest
edge of 12 UTC model guidance for forecast lows tonight. Thus, we
are advertising widespread lows in the lower to middle 40s F.

The proximity of the surface ridge will ensure light winds for
once on Tuesday, while building heights aloft will yield a dry
day, with forecast highs from the 70s F in the James River Valley
to the mid 80s in southwest ND where southerly return flow and
warm advection will take hold by afternoon.

.LONG TERM...(Tuesday night through Monday)
Issued at 147 PM CDT Mon Jun 19 2017

Very cool, below-normal temperatures from late this week through
the weekend highlight the long term forecast period.

Based on the 00 and 12 UTC global models, our confidence remains
high that a mean 500 mb trough will develop over the region by
Friday in response to an upstream ridge building across British
Columbia. The transition from initially-zonal flow aloft will be
heralded by a dynamic shortwave trough and surface cold frontal
passage Wednesday afternoon. Mid-level warm air advection on the
nose of a 35-45 kt low-level jet in advance of that shortwave may
yield some elevated convection Tuesday night and Wednesday. Model-
derived soundings suggest enough MUCAPE in the face of steepening
mid-level lapse rates associated with a pulse of elevated mixed
layer air spreading across the northern Plains to support a few
thunderstorms in that batch of elevated convection. Any chance of
stronger, surface-based thunderstorms on Wednesday afternoon is a
topic of much lower confidence owing to uncertainty with both the
potential for early-day convection to slow destabilization, and a
more real possibility that the surface cold front will have moved
east of the local area by the time that wind shift is able to act
upon the destabilizing boundary layer. True to that point, the 12
UTC GFS has the front into the Red River Valley by the time that
occurs, while the 12 UTC NAM simulates a slow enough passage to
allow for afternoon storms in the James River Valley. We are more
certain that gusty northwest winds will likely follow that front,
in the west Wednesday, and area-wide on Thursday.

By Friday and Saturday, the 00 UTC NAEFS calls for temperatures
at 850 mb falling to the 4 to 8 C range underneath the trough,
which is near the 10th percentile of those temperatures for this
time of the year. The 00 UTC CIPS Analog guidance not only calls
for a 95 percent probability of below-normal temperatures for the
weekend, but its actual analog dates (most of which were from May
and early June) only had highs greater than 70 F in roughly 30
percent of the cases. The opportunity for precipitation in that
time is less certain, with the 00 UTC ECMWF slower and stronger
with a shortwave trough and thus wetter than both the 12 and 00
UTC GFS runs. The GFS ensemble plumes suggest wide spread in the
possibility of precipitation, as well, but it's worth noting that
the 12 UTC GFS did indeed take a step toward the wetter side of
solutions, albeit with a faster wave timing than the ECMWF.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 701 PM CDT Mon Jun 19 2017

Have gone VFR, except for KJMS where a brief thunderstorm is
possible over the next hour. Winds will diminish this evening as
surface high pressure builds into the region.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...CK
SHORT TERM...CJS
LONG TERM...CJS
AVIATION...CK
Hazardous weather outlook, Jun 19, 6:51 PM CDT, 46 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
651 PM CDT Mon Jun 19 2017

NDZ003>005-012-013-022-023-025-036-037-048-051-210000-
Renville-Bottineau-Rolette-McHenry-Pierce-Sheridan-Wells-Foster-
Kidder-Stutsman-La Moure-Dickey-
651 PM CDT Mon Jun 19 2017

This Hazardous Weather Outlook is for portions of north central
North Dakota, south central North Dakota, and southeast North
Dakota.

.DAY ONE...Tonight

Scattered thunderstorms will gradually diminish this evening. A
strong storm with gusty winds and small hail remains possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

There is a chance of thunderstorms Tuesday night and Wednesday,
and again Friday afternoon and evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected.

NDZ001-002-009>011-017>021-031>035-040>047-050-210000-
Divide-Burke-Williams-Mountrail-Ward-McKenzie-Dunn-Mercer-Oliver-
McLean-Golden Valley-Billings-Stark-Morton-Burleigh-Slope-
Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan-McIntosh-
651 PM CDT Mon Jun 19 2017 /551 PM MDT Mon Jun 19 2017/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
southeast North Dakota, and southwest North Dakota.

.DAY ONE...Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

There is a slight chance of thunderstorms Tuesday night across
western North Dakota.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

ck

In the hours before

Special weather statement, Jun 19, 3:12 PM CDT, 4 hours 25 minutes before
Special Weather Statement
National Weather Service Bismarck ND
312 PM CDT MON JUN 19 2017

NDZ003-004-011-012-192100-
McHenry ND-Bottineau ND-Ward ND-Renville ND-
312 PM CDT MON JUN 19 2017

...STRONG .WINDS WILL AFFECT EAST CENTRAL WARD...SOUTHWESTERN
BOTTINEAU...SOUTHEASTERN RENVILLE AND NORTHERN MCHENRY COUNTIES
UNTIL 400 PM CDT...

At 310 PM CDT, Doppler radar was tracking showers and thunderstorms
along a line extending from 4 miles northeast of Maxbass to 8 miles
northwest of Minot Air Force Base. Movement was southeast at 35 mph.

Wind gusts to 45 mph will be possible with these showers and
thunderstorms.

Locations impacted include...
Northern Minot, Minot Air Force Base, Surrey, Glenburn, Sawyer,
Lansford, Granville, Upham, Newburg, Deering, Maxbass, Norwich,
Russell, Bantry, Eckman and Wolseth.

LAT...LON 4850 10033 4806 10104 4853 10162 4886 10108
TIME...MOT...LOC 2010Z 312DEG 32KT 4875 10106 4849 10150

CJS
Special weather statement, Jun 19, 3:13 PM CDT, 4 hours 24 minutes before
Special Weather Statement
National Weather Service Bismarck ND
313 PM CDT MON JUN 19 2017

NDZ003-004-011-012-192100-
McHenry ND-Bottineau ND-Ward ND-Renville ND-
313 PM CDT MON JUN 19 2017

...STRONG WINDS WILL AFFECT EAST CENTRAL WARD...SOUTHWESTERN
BOTTINEAU...SOUTHEASTERN RENVILLE AND NORTHERN MCHENRY COUNTIES
UNTIL 400 PM CDT...

At 310 PM CDT, Doppler radar was tracking showers and thunderstorms
along a line extending from 4 miles northeast of Maxbass to 8 miles
northwest of Minot Air Force Base. Movement was southeast at 35 mph.

Wind gusts to 45 mph will be possible with these showers and
thunderstorms.

Locations impacted include...
Northern Minot, Minot Air Force Base, Surrey, Glenburn, Sawyer,
Lansford, Granville, Upham, Newburg, Deering, Maxbass, Norwich,
Russell, Bantry, Eckman and Wolseth.

LAT...LON 4850 10033 4806 10104 4853 10162 4886 10108
TIME...MOT...LOC 2010Z 312DEG 32KT 4875 10106 4849 10150

CJS
Special weather statement, Jun 19, 3:44 PM CDT, 3 hours 53 minutes before
Special Weather Statement
National Weather Service Bismarck ND
344 PM CDT MON JUN 19 2017

NDZ003>005-012-013-192130-
McHenry-Bottineau-Rolette-Renville-Pierce-
344 PM CDT MON JUN 19 2017

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT EASTERN BOTTINEAU...
SOUTHEASTERN RENVILLE...PIERCE...NORTHERN MCHENRY AND ROLETTE
COUNTIES UNTIL 430 PM CDT...

At 341 PM CDT, radar indicated an area of showers and thunderstorms
across north central North Dakota. Movement was southeast at 40 mph.

Winds gusts to 40 mph and pea size hail are possible with these
storms.

Locations impacted include...
Rugby, Bottineau, Rolla, Dunseith, Rolette, Towner, Glenburn, St.
John, Willow City, Upham, Newburg, Denbigh, Balta, Souris, Wolford,
Belcourt, Barton, International Peace Garden, Shell Valley and
Berwick.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
from the National Weather Service.

LAT...LON 4873 9953 4872 9949 4837 9949 4837 9985
      4802 9985 4802 9981 4793 9982 4853 10125
      4890 10092 4900 9999 4900 9952
TIME...MOT...LOC 2041Z 289DEG 35KT 4899 9949 4837 10080

HEINERT
Special weather statement, Jun 19, 5:25 PM CDT, 2 hours 12 minutes before
Special Weather Statement
National Weather Service Bismarck ND
525 PM CDT MON JUN 19 2017

NDZ023-025-036-037-192315-
Wells ND-Kidder ND-Stutsman ND-Foster ND-
525 PM CDT MON JUN 19 2017

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL WELLS...NORTHEASTERN
KIDDER...SOUTHWESTERN FOSTER AND NORTHWESTERN STUTSMAN COUNTIES UNTIL
615 PM CDT...

At 524 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Fessenden, or 9 miles southeast of Harvey, moving
southeast at 40 mph.

Wind gusts to 40 mph will be possible with this storm.

Locations impacted include...
Carrington, Fessenden, Cathay, Bowdon, Sykeston, Manfred, Emrick and
Heaton.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek shelter
inside a building or vehicle.

&&

LAT...LON 4766 9997 4782 9972 4745 9902 4714 9957
TIME...MOT...LOC 2224Z 315DEG 33KT 4766 9980

EDWARDS/KING
Special weather statement, Jun 19, 6:54 PM CDT, 43 minutes before
Special Weather Statement
National Weather Service Bismarck ND
654 PM CDT MON JUN 19 2017

NDZ037-200030-
Stutsman ND-
654 PM CDT MON JUN 19 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN STUTSMAN COUNTY
UNTIL 730 PM CDT...

At 653 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Buchanan, or 9 miles west of Jamestown, moving
southeast at 50 mph.

Half inch hail and wind gusts to 50 mph will be possible with this
storm.

Locations impacted include...
Jamestown, Ypsilanti, Buchanan, Montpelier, Spiritwood, Eldridge,
Sydney, Windsor and Millarton.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek shelter
inside a building or vehicle.

&&

LAT...LON 4663 9872 4694 9914 4712 9885 4691 9844
      4663 9844
TIME...MOT...LOC 2353Z 316DEG 46KT 4696 9890

EDWARDS/KING
Special weather statement, Jun 19, 7:37 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Bismarck ND
737 PM CDT MON JUN 19 2017

NDZ037-048-200115-
La Moure ND-Stutsman ND-
737 PM CDT MON JUN 19 2017

...A STRONG THUNDERSTORM WILL AFFECT EASTERN LAMOURE AND SOUTHEASTERN
STUTSMAN COUNTIES UNTIL 815 PM CDT...

At 736 PM CDT, Doppler radar was tracking a strong thunderstorm over
Montpelier, or 13 miles southeast of Jamestown, moving southeast at
45 mph.

Half inch hail and wind gusts to 50 mph will be possible with this
storm.

Locations impacted include...
Lamoure, Marion, Adrian, Montpelier, Verona, Dickey and Grand Rapids.

Very heavy rainfall is also occurring with this storm.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek shelter
inside a building or vehicle.

&&

LAT...LON 4628 9827 4663 9869 4680 9844 4663 9844
      4663 9818 4653 9803 4628 9803
TIME...MOT...LOC 0036Z 314DEG 38KT 4674 9859

EDWARDS/KING

Nearby

Special Weather Statements in North Dakota, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.